Wyoming, 2017

Winter Storm in Wyoming, September 15 to 16, 2017

September 15 to 16, 2017 · NWS RIW · 1 event in 1 county or zone

A unusually strong cold front and upper level low combined with a deep stream of Pacific moisture to produce the first snowstorm of the year. The hardest hit area was the Absarokas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A unusually strong cold front and upper level low combined with a deep stream of Pacific moisture to produce the first snowstorm of the year. The hardest hit area was the Absarokas. Some areas received close to a foot of snow. The Beartooth highway was shut down for several hours due to winter conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 15, 1:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 15, 1:15 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
215 AM MDT Fri Sep 15 2017

.SHORT TERM...Friday through Sunday night

Some needed rain is now falling across much of the area, especially
across portions of northern Wyoming. So far, all of the populated
areas are staying rain, although there is some changeover in the
higher elevations as cooler air slowly works into the area. The
models continue to show a cloudy and chilly with periods of rain
continuing, although there are some differences in timing with the
heavier periods of precipitation with timing of some mesoscale
features and the movement of the 700 millibar low. On average, new
guidance for QPF does not look that much different so we only made
cosmetic changes to continuity. In addition, there will be just
enough instability across southern portions of Wyoming for a couple
of thunderstorms to fire this afternoon.

The mashing of teeth is with precipitation type in some areas. The
mountains should change over the snow and the warnings and
advisories will be continued as is. However, the NAM guidance has
come in a bit cooler and is concerning in places like Cody, with
temperatures in the middle 30s by 9 am. The concern is not really
with roads, since recent warm temperatures and warm ground should
melt any potential accumulation unless the snow is very heavy.
The concern is with the trees, which still have full leaf coverage
and could cause some problems with limbs breaking and possibly
falling on things that people really care about like cars and
power lines. However, the other models are warmer and keep things
a cold rain. In addition, a 700 millibar temperature of minus 3
would normally but snow levels around 6500 to 7000 feet. The truth
is probably somewhere in the middle like it usually is. For now,
the preponderance of the evidence looks to keep things just warm
enough for rain with some wet snow mixing at times, but this will
have to be watched very closely. Other locations in the lower
elevations should remain largely rain through the day.

There is one more concern tonight with one last batch of
precipitation moving in from the southwest riding the left front
quadrant of a jet streak. The NAM keeps most of the energy to the
south and east of the area and hence most of the precipitation. The
GFS brings a bit further west and north which may put a burst of
rain or possible snow over portions of Natrona County as well.
However, there should be a downward trend in intensity of the
precipitation tonight, especially late as the low and upper level
support begin to move away to the north and east.

Saturday should see improving conditions as the trough moves away
and precipitation ends from south to north. It still looks rather
cool though. Temperatures could be rather tricky however. If the
precipitation moves out quicker and clouds clear it could get a bit
warmer than expected. High pressure should bring a nice end to the
weekend with partial sunshine and warmer temperatures. although
still a bit below normal for this time of year.

.LONG TERM...Monday through Friday

Mean longwave trough settles in across the Inter-Mountain west
through the period. Models struggling with the details of of the
next developing upper low. General consensus tonight is the first
trough in the extended swings through on Tuesday with the main low
well north. After that, models generally have a second potent
shortwave dropping down into the mean trough, forming at least a
sharpened trough over the Great Basin Wednesday into Thursday
before swinging across later Thursday into Thursday night. Another
potentially cold shortwave may dive down from the north on Friday
to keep the area unsettled. It will likely take the models a few
days to grab hold of this pattern change and developing mean
trough that peaks around Thursday of next week before slight
weakening towards next weekend. The overall pattern is set for
another round of cold and unsettled late 'summer' (and start of
fall) weather with more mountain snow at times and cold rain
(with some lower elevation snow possible similar to the current
system). Initial front approaches the nw late Monday into Monday
night with an increasing chance of showers/higher elevation snow.
Widespread rain and snow showers in the mountains Tuesday/Tue
night with a chance of showers/isold tstms moving east across
areas east of the divide. Next system digging into the Great Basin
Wed/Wed night will increase the threat of more widespread
rain/mtn snow in most areas through Thursday with falling temps.
Unsettled and cool through Friday with general trough hanging
around through the end of this medium range period. The end of
summer (Thursday) looks quite cool and unsettled with the first
day of fall (Friday) seeing modest improvement but still quite
unsettled and cooler than normal with at least some mountain rain
or snow showers.

&&

.AVIATION...12Z Issuance

A weather system will move through the region today and tonight.
Rain with isolated thunderstorms will occur over the region. Snow
will occur in the mountains with the snow level lowering to 6000 to
7000 feet MSL tonight. Areas of MVFR and IFR conditions will occur
through tonight.

Please see terminal forecasts for more details.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.
&&

.FIRE WEATHER...

Expect a cold and wet day today as low pressure moves across the
state. Rain will fall across many locations with several inches of
snow likely for the mountains. All areas have a good chance of
receiving a wetting rain. Any lightning would be confined to
southern Wyoming today. A gusty north wind will blow at times
today. Mixing and smoke dispersal will be generally fair to poor.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon MDT Saturday for WYZ002-008-009-
015.

Winter Weather Advisory until noon MDT Saturday for WYZ001-012-
014.

&&

SHORT TERM...Hattings
LONG TERM...Skrbac
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Sep 15, 1:20 AM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
220 AM MDT Fri Sep 15 2017

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
220 AM MDT Fri Sep 15 2017

...Winter Storm Warnings and advisories for the western and
northern mountains late Thursday night into Saturday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Significant mountain snowfall possible
over western and northern mountains. Sharply cooler with lowering
snow levels. Snow levels will lower to near or at the valley
floor out west Friday night and into the foothills east of the
divide. Please see winter weather products and forecasts for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Lingering showers and mountain/foothill snow Saturday
with gradual improvement during the day.

Monday...Isolated thunderstorms in the far west.

Tuesday...A strong cold front will sweep east across the area with
a chance of snow in the mountains with isolated thunderstorms
possible in most areas.

Wednesday and Thursday...Unsettled with a good chance of some
mountain snowfall at times with possible snow down to the valley
and basin floor out west and far north similar to our current
storm system.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall and significant rainfall
amounts. Thank you!

Team Riverton

In the hours before

Special weather statement, Sep 14, 11:47 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
1247 AM MDT Fri Sep 15 2017

WYZ003-152300-
Cody Foothills-
Including the cities of Cody and Meeteetse
1247 AM MDT Fri Sep 15 2017

A large early Autumn storm will sweep southeast toward Northwest
Wyoming during the next few days. This storm bring much colder
weather then the recent summer months. This will result in the
first cold widespread precipitation event in a few months. A
steady chilly rainfall will persist through Saturday.

High temperatures may not even rise above 40 today in the Cody
area. Rain will mix with and turn to snow at times today through
tonight including the town of Cody where 1 to 3 inches of snow
are possible. Precipitation will diminish by Saturday afternoon.

Outdoor interests should prepare for a major change toward more
winter-like conditions.

WYZ016-152300-
Upper Wind River Basin-
Including the city of Dubois
1247 AM MDT Fri Sep 15 2017

A large early Autumn storm will sweep southeast toward Northwest
Wyoming during the next few days. This storm bring much colder
weather then the recent summer months. This will result in the
first cold widespread precipitation event in a few months. A
steady chilly rainfall will persist through Saturday.

High temperatures will remain in the 40s today in the Dubois
area. Rain will mix with and turn to snow tonight and continue
Saturday morning in the Upper Wind River Basin, including the
Dubois area, where 1 to 2 inches of snow may accumulate.
Precipitation will diminish by Saturday afternoon.

Outdoor interests should prepare for a major change toward more
winter-like conditions through Saturday.

WYZ013-152300-
Jackson Hole-
Including the city of Jackson
1247 AM MDT Fri Sep 15 2017

A large early Autumn storm will sweep southeast toward Northwest
Wyoming during the next few days. This storm bring much colder
weather then the recent summer months. This will result in the
first cold widespread precipitation event in a few months. A
steady chilly rainfall will persist through Saturday.

High temperatures will remain in the 40s today. Rain will mix
with and turn to snow tonight and continue Saturday morning in
the Jackson Valley, including the town of Jackson, where an inch
or less of snow will is possible. Precipitation will diminish
Saturday afternoon.

Outdoor interests should prepare for a major change toward more
winter-like conditions through Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
September 15, 3:00 AM MST to September 16, 3:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The Beartooth highway was closed for several hours due to winter conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718102.